Backs agency review of 11 anti-seizure drugs that showed double the risk
THURSDAY, July 10 (HealthDay News) -- Anti-seizure drugs can cause increased suicidal tendencies in patients, a U.S. health advisory panel concluded Thursday.
The 20-member panel of experts voted unanimously to back the findings on 11 antiepileptic drugs studied by the U.S. Food and Drug Administration, the Associated Press reported.
In late January, the FDA announced an agency review of 199 studies comparing the drugs, which are used by millions, to placebos. That review found that patients taking the drugs had about twice the risk of suicidal behavior compared with patients taking a placebo. In fact, of the almost 44,000 patients in the studies, four people taking antiepileptic drugs committed suicide while none of the patients receiving a placebo did.
"We have been looking at these drugs since 2005," FDA spokeswoman Sandy Walsh said at the time. "We have just come to the conclusion that it's time to alert health-care providers."
The drugs under review were: Carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR), Felbamate (marketed as Felbatol), Gabapentin (marketed as Neurontin), Lamotrigine (marketed as Lamictal), Levetiracetam (marketed as Keppra), Oxcarbazepine (marketed as Trileptal), Pregabalin (marketed as Lyrica), Tiagabine (marketed as Gabitril), Topiramate (marketed as Topamax), Valproate (marketed as Depakote, Depakote ER, Depakene, Depacon) and Zonisamide (marketed as Zonegran). Some of these drugs are also available as generics.
According to the FDA, antiepileptic drugs are used to treat epilepsy, bipolar disorder, migraine headaches and other conditions.
As of now, the FDA is advising patients not to make any changes in their medication without talking to their doctor, Walsh said in January. "Caregivers should pay close attention to changes in mood, behavior and actions," she said. "They should be aware of the development of these symptoms."
One expert is on record as supporting the FDA move.
"This is not new, it's something that has been known for a long time," Epilepsy Foundation Vice President John Schneider said earlier this year.
Schneider noted that some people with epilepsy may be clinically depressed, so it's hard to tell whether it's the medication or the condition that is causing the suicidal behavior.
"Patients need to know their medications," Schneider said. "The goal should be no seizures and no side effects."
But another expert found the association between antiepileptic medicines and suicide surprising.
"We do know that the incidence of comorbid affective [emotional] disorders and risk of suicide is higher in patients with epilepsy compared with the general population, and therefore it is not surprising to see higher incidence of suicide in the FDA report," said Dr. Gholam Motamedi, director of the Epilepsy Service at Georgetown University Hospital, in Washington, D.C.
However, the data showing a raised risk of suicide with medication use is surprising, Motamedi said.
"It's also surprising to attribute suicide to the antiepileptic drugs, per se, because a good number of these drugs are used in psychiatry for their positive effects on mood and depression," Motamedi said. "Nevertheless, this emphasizes the importance of screening for signs and symptoms of depression and suicidal tendencies in the epilepsy clinics."
For more on epilepsy, visit the Epilepsy Foundation.
SOURCES: Sandy Walsh, spokeswoman, U.S. Food and Drug Administration; John Schneider, vice president, Epilepsy Foundation, Landover, Md.; Gholam Motamedi, M.D., associate professor, neurology, and director, Epilepsy Service, Georgetown University Hospital, Washington, D.C.
All rights reserved